Indiana, 2003

Hail and Damaging Winds in Indiana, May 28, 2003

May 28, 2003 · NWS IND · 10 events in 9 counties and zones

7 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 28, 2:15 PM EST, 45 minutes earlier.

Area forecast discussion, May 28, 2:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST WED MAY 28 2003

PROBLEM THIS FCST IS PCPN CHC TONIGHT AND WITH FRI SYSTEM.

STORMS FIRING IN NRN IL AND SRN WI BEHIND SHRA AREA. DEWPOINTS HAVE
REACHED INTO LOWER 60S ACROSS WC IL AND EXPECT DEWPOINTS HERE TO
REACH UPPER 50S AT LEAST.

SHORT WAVE AND CDFNT TRIGGERING SCT TSHRA SHOULD MOVE SE ACROSS MOST
OF CWA THIS EVENING WHILE RESIDUAL SHRA CONTINUE INTO DAYBREAK HOURS
IN ERN CWA THUR. SUFFICIENT INSTABILITY AND FAIR SHEAR MAY LEAD TO
SCT HAIL STORMS AND PERHAPS AN ISOLD WIND EVENT THIS EVE OVER WRN
CWA.

ETA APPEARS TO BE SLIGHTLY BETTER ON TIMING OF FIELDS EARLY IN
PERIOD SO WILL LEAN TO THAT WITH HIGHER POPS THAN AVN MOS. LATER
PERIODS GFS HAS REMAIN CONISTENT ON SPEED OF FRI SAT SYSTEM THOUGH
STRENGTH AND POSITION OF UPPER AND SFC TROF MAY LIMIT IMPACT ON CWA
WITH BETTER PCPN AND STORM CHCS NORTH. HOWEVER...STRONG WARM
ADVECTION AND SOME SUN FRI SHOULD LEAD US BACK TO MID AND UPPER 70S
THEN. STRONG TROF OVER AND THEN EAST OF US THIS WEEKEND TO RETURN
THE BELOW NORM TEMPS THAT WILL THEN MODERATE INTO EARLY NEXT WEEK
AHEAD OF NEXT SYSTEM THREATENING WITH PCPN WED.

WL GO WITH LIKELY POPS ALL ZONES TONIGHT WITH PRETTY DECENT
CONVERGENCE ALONG CDFNT. AGAIN RESIDUAL SCT SHRA UNDER UPR TROF IN
ERN CWA THU MORN. CHC TSHRA FRI WITH NEXT FAIRLY STG
SYSTEM.

HAVE GONE BLEND OF AVN...NGM AND ETA MOS DATA FOR TEMPS AS AVN
APPEARED BIT TOO COOL OVER MOST PERIODS AND NGM AND ETA BIT TOO
WARM. CLOUDS TONIGHT WITH HIGHER DEWPOINTS SHOULD KEEP MINS TO 50S
TONIGHT. SUN AND STRONG WRM ADVECTION FRI FAVORS WARMER FWC MET DATA
BUT DOUBT 80S WILL OCCUR.

.IND...NONE.

DRT
Hazardous weather outlook, May 28, 12:12 PM EST, 2 hours 48 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-291100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1212 PM EST WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT RISK OF SEVERE WEATHER CONTINUES THIS AFTERNOON OVER WEST
CENTRAL AND SOUTHWEST INDIANA...INCLUDING THE TERRE HAUTE...
BLOOMINGTON AND VINCENNES AREAS. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREAT FROM MID AFTERNOON THROUGH LATE EVENING.

NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REMAINDER OF CENTRAL
INDIANA INCLUDING INDIANAPOLIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING OVER WEST CENTRAL
AND SOUTHWEST INDIANA.

DRT

The radar

The Indianapolis radar (KIND), 52 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 28, 3:00 PM EST
Where
Shelby County, 3 mi SE of Shelbyville
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.483, -85.750

Thunderstorm Wind, Rush

When
May 28, 3:30 PM EST
Where
Rush County, 3 mi N of Rushville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -85.450

Lightning, Montgomery

When
May 28, 6:30 PM EST
Where
Montgomery County, Crawfordsville
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Hail, Parke

When
May 28, 7:06 PM EST
Where
Parke County, Rockville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.767, -87.233

Thunderstorm Wind, Morgan

When
May 28, 7:30 PM EST to 8:00 PM EST
Where
Morgan County, Eminence
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
39.517, -86.650

Hail, Putnam

When
May 28, 7:40 PM EST
Where
Putnam County, Cloverdale
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.517, -86.800

Thunderstorm Wind, Morgan

When
May 28, 7:59 PM EST
Where
Morgan County, 5 mi SE of Mooresville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -86.300

Thunderstorm Wind, Owen

When
May 28, 8:05 PM EST
Where
Owen County, 8 mi SW of Spencer
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.200, -86.867

Thunderstorm Wind, Johnson

When
May 28, 8:13 PM EST
Where
Johnson County, 4 mi W of Franklin
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -86.133

Thunderstorm Wind, Bartholomew

When
May 28, 8:45 PM EST
Where
Bartholomew County, Taylorsville
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.300, -85.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353847, 5353848, 5353856, 5353849, 5353855, 5353850, 5353851, 5353852, 5353853, 5353854.